Minnesota, 2010

Cold in Minnesota, January 28 to 29, 2010

January 28 to 29, 2010 · NWS ARX · 4 events in 4 counties and zones

Cold temperatures and wind combined to create bitterly cold wind chills across portions of southeast Minnesota on January 28th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Cold temperatures and wind combined to create bitterly cold wind chills across portions of southeast Minnesota on January 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 28, 3:27 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 28, 3:27 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
327 AM CST THU JAN 28 2010

.SHORT TERM...TODAY THROUGH SATURDAY

WIND CHILLS THROUGH THIS MORNING AND CONTINUED COLDER THAN NORMAL
TEMPERATURES THROUGH THE PERIOD ARE THE MAIN TOPICS OF CONCERN.

SURFACE MAP EARLY THIS MORNING HAD ARCTIC HIGH PRESSURE BUILDING IN
FROM THE NORTHERN PLAINS. ARCTIC AIRMASS FILTERING INTO THE AREA
ALONG WITH STEEP LOW LEVEL LAPSE RATE PRODUCING A FEW CLOUDS YET
ALONG WITH SPORADIC FLURRY ACTIVITY...MAINLY EAST OF THE MISSISSIPPI
RIVER. TEMPERATURES ACROSS THE AREA AS OF 2 AM RANGED FROM ZERO TO 8
ABOVE. FAIRLY TIGHT SURFACE PRESSURE GRADIENT PRODUCING WINDS OF 10
TO 20 MPH ACROSS THE AREA WITH WIND CHILLS IN THE SINGLE DIGITS TO
LOWER 20S BELOW ZERO. LOWEST WIND CHILL VALUES WERE ACROSS FAVORED
WIND AREAS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA.

LATEST SHORT TERM NCEP MODEL SUITE PRODUCING SIMILAR RESULTS WITH MINIMAL
DIFFERENCES NOTED.

FOR THIS MORNING...WILL HAVE TO CONTEND WITH FAIRLY FRIGID WIND
CHILLS ACROSS THE ARE. WILL KEEP THE WIND CHILL ADVISORY IN PLACE
ACROSS THE AFOREMENTIONED WIND PRONE AREAS OF NORTHEAST IA/SOUTHEAST
MN THROUGH 10 AM THIS MORNING. OTHERWISE...COLDEST CORE OF 0-1KM
-20 TO -25C AIR DROPS INTO THE AREA THIS MORNING. NAM12 INDICATING
FAIRLY STEEP LOW LEVEL LAPSE RATES AS A RESULT IN THIS LAYER THROUGH
EARLY THIS MORNING...AND THEN AGAIN THIS AFTERNOON IN DAYTIME
HEATING //RELATIVELY SPEAKING//. AT THE SAME TIME THOUGH...850-500MB
SUBSIDENCE INCREASING THROUGH THE DAY. SO...WOULD EXPECT SOME
CUMULUS/STRATOCUMULUS WILL BE SEEN FROM TIME TO TIME AS A
RESULT...BUT VERTICAL DEVELOPMENT/FLURRY POTENTIAL WILL BE VERY
LIMITED. HAVE INCREASED CLOUDS IN GRIDS A BIT TODAY...BUT STILL
SHOOTING FOR PARTLY/MOSTLY SUNNY SKIES WITH HIGHS ONLY TOPPING OFF
IN THE SINGLE DIGITS ABOVE ZERO...SOME 15 TO 20 DEGREES BELOW
SEASONAL NORMALS.

THE ARCTIC HIGH BUILDS SQUARELY OVERHEAD TONIGHT FOR CLEAR SKIES AND
LIGHT WINDS RESULTING IN IDEAL RADIATIONAL COOLING CONDITIONS.
COLDEST CORE OF 0-1KM AIR SHIFTS EAST OF THE AREA...BUT WITH THE
GOOD RADIATIONAL COOLING...APPEARS LOWS WILL BOTTOM OUT SOMEWHERE IN
THE 5 TO 10 BELOW ZERO RANGE. AND WITH CALM/VERY LIGHT
WINDS...EXPECTING WIND CHILL VALUES TO REMAIN SHY OF WIND CHILL
ADVISORY CRITERIA.

HIGH PRESSURE WILL REMAIN ANCHORED OVER THE AREA THROUGH SATURDAY
FOR MOSTLY CLEAR/COLDER THAN NORMAL CONDITIONS. HIGH TEMPERATURES
EXPECTED TO MODERATE SLOWLY INTO THE TEENS...WITH OVERNIGHT LOWS
FRIDAY NIGHT EXPECTED TO DIP ONCE AGAIN IN THE SINGLE DIGITS BELOW
ZERO.

.LONG TERM...SATURDAY NIGHT THROUGH TUESDAY

28.00Z GFS/ECMWF REMAIN IN PRETTY GOOD AGREEMENT THROUGH THE EXTENDED
PERIOD. BOTH HOLD HIGH PRESSURE OVER THE AREA THROUGH SUNDAY FOR
CONTINUED DRY CONDITIONS WITH HIGHS IN THE UPPER TEENS.

THE HIGH PUSHES EAST OF THE AREA SUNDAY NIGHT SETTING UP SOUTHERLY
FLOW/INCREASING ISENTROPIC LIFT PER THE GFS 280K SURFACE ON THE
BACKSIDE OF THE HIGH AND AHEAD OF MID-LEVEL TROUGH/SURFACE LOW OVER
THE PLAINS. APPEARS THIS WILL PRODUCE AN INCREASE IN MID/HIGH CLOUD
COVER AFTER SUNDAY MIDNIGHT.

MODELS PRETTY CONSISTENT NOW WITH PRODUCING SNOW ACROSS THE AREA FOR
MONDAY AFTERNOON THROUGH TUESDAY AS THE MID-LEVEL TROUGH/WEAK
SURFACE LOW MOVE INTO THE UPPER MISSISSIPPI/WESTERN GREAT LAKES
REGION. GFS COBB OUTPUT HINTING AT 1-3 INCHES POSSIBLE OUT OF THIS
LONGER DURATION EVENT. WITH THE MODELS REMAINING PRETTY CONSISTENT
NOW FOR THE LAST SEVERAL OR SO RUNS...DAY SHIFT MAY WANT TO CONSIDER
RAISING PRECIPITATION PROBABILITIES.

HIGH PRESSURE THEN BUILDS INTO THE AREA TUESDAY NIGHT THROUGH
WEDNESDAY FOR QUIET CONDITIONS.

&&

.AVIATION...

HIGH PRESSURE OVER NEBRASKA AND SOUTH DAKOTA IS EXPECTED TO PROVIDE
VFR CONDITIONS THROUGH TONIGHT AS IT MOVE EAST INTO IOWA AND
MINNESOTA. THE ONLY POTENTIAL BUMP IN THE ROAD IS AT KLSE. SATELLITE
IS ALREADY SHOWING A NARROW RIBBON OF CLOUDS FROM NORTHWEST
MINNESOTA SOUTHEAST TOWARD THE TWIN CITIES. THIS MOISTURE SHOULD
CONTINUE TO SLIDE SOUTHEAST OVER KLSE THIS AFTERNOON WHEN LAPSE
RATES BECOME VERY STEEP BELOW 900 MB. THE NAM BUFKIT SOUNDING IS
SUGGESTING THERE COULD BE SHORT PERIOD OF BROKEN MVFR CEILINGS.
HOWEVER...CURRENT UPSTREAM OBSERVATIONS INDICATE THE CEILINGS ARE
ACTUALLY VFR. PLAN TO CONTINUE WITH CURRENT TRENDS OF SHOWING A
SCATTERED DECK AS CONFIDENCE THAT A MVFR CEILING WILL DEVELOP IS NOT
REAL HIGH.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR
     MNZ086-MNZ087-MNZ094-MNZ095.

IA...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR
     IAZ008-IAZ009-IAZ018-IAZ019.

&&

SHORT/LONG TERM... DAS
AVIATION.......... 04
Hazardous weather outlook, Jan 27, 2:45 PM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CST WED JAN 27 2010

IAZ008-009-018-019-MNZ086-087-094-095-281200-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
245 PM CST WED JAN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

WIND CHILLS OF 20 TO 25 BELOW ARE EXPECTED LATE TONIGHT. A WIND
CHILL ADVISORY WILL BE IN EFFECT BEGINNING AT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS OF 20 TO 25 BELOW ARE EXPECTED THROUGH MID MORNING
THURSDAY...DURING WHICH TIME A WIND CHILL ADVISORY CONTINUES IN
EFFECT. FOR LATE THURSDAY NIGHT INTO FRIDAY MORNING...WINDS CHILLS
OF 10 TO 20 BELOW ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ010-011-029-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-
061-281200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-
JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
245 PM CST WED JAN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WIND CHILLS OF 15 TO 25 BELOW ARE EXPECTED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILL READINGS OF 15 TO 25 BELOW ARE EXPECTED THROUGH MID
MORNING THURSDAY. FOR LATE THURSDAY NIGHT INTO FRIDAY MORNING...
WINDS CHILLS OF 10 TO 20 BELOW ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04/THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Mower

When
January 28, 4:35 AM CST to January 29, 8:35 PM CST
Where
Mower forecast zone
Reported by
AWOS
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

A wind chill of -23 was observed around Austin on January 28th.

Cold/Wind Chill, Olmsted

When
January 28, 4:54 AM CST to January 29, 8:54 PM CST
Where
Olmsted forecast zone
Reported by
ASOS
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Wind chill values dipped to -25 at Rochester on January 28th but even lower values were hit outside of town.

Cold/Wind Chill, Fillmore

When
January 28, 7:06 AM CST to January 29, 8:00 PM CST
Where
Fillmore forecast zone
Reported by
AWOS
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Wind chill values on January 28th were from -20 to -25.

Cold/Wind Chill, Dodge

When
January 28, 7:35 AM CST to January 29, 8:00 PM CST
Where
Dodge forecast zone
Reported by
Mesonet
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Wind chill values dropped to -28 at West Concord and -25 at Dodge Center on January 28th.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206095, 206093, 206094, 206092.